Alert archive / Kansas / Wind Advisories in 2015

Wind Advisory 3, NWS Topeka, KS

September 15, 20159 counties in Kansas

NWS Topeka, KS issued this wind advisory at Sep 15, 2015, 3:30 AM CDT for 9 counties in Kansas. It took effect at Sep 15, 2015, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2015, 3:30 AM CDT (08:30 UTC)
In effect from
Sep 15, 2015, 12:00 PM CDT
Expired
Sep 15, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-543 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WWUS73 KTOP 150830
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT TUE SEP 15 2015

...VERY WINDY TODAY ACROSS PARTS OF NORTH CENTRAL KANSAS...

KSZ008-020-034-160000-
/O.NEW.KTOP.WI.Y.0003.150915T1700Z-150916T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITIES OF...BELLEVILLE...CONCORDIA...MINNEAPOLIS
330 AM CDT TUE SEP 15 2015

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING.

* TIMING...STRONGEST WINDS EXPECTED DURING THE AFTERNOON HOURS.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...THE STRONG SOUTH WINDS WILL MAKE DRIVING DIFFICULT ON
  EAST AND WEST ORIENTED ROADWAYS...ESPECIALLY FOR HIGH PROFILE
  VEHICLES. SECURE LAWN FURNITURE AND TRASH CANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
582 
WWUS73 KTOP 151632
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1132 AM CDT TUE SEP 15 2015

...VERY WINDY TODAY ACROSS PARTS OF NORTH CENTRAL KANSAS...

KSZ009-021-035>037-054-160000-
/O.EXA.KTOP.WI.Y.0003.150915T1700Z-150916T0000Z/
WASHINGTON-CLAY-DICKINSON-GEARY-MORRIS-LYON-
INCLUDING THE CITIES OF...WASHINGTON...CLAY CENTER...ABILENE...
JUNCTION CITY...COUNCIL GROVE...EMPORIA
1132 AM CDT TUE SEP 15 2015

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...STRONGEST WINDS EXPECTED DURING THE AFTERNOON HOURS.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...THE STRONG SOUTH WINDS WILL MAKE DRIVING DIFFICULT 
  ON EAST AND WEST ORIENTED ROADWAYS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. SECURE LAWN FURNITURE AND TRASH CANS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ008-020-034-160000-
/O.CON.KTOP.WI.Y.0003.150915T1700Z-150916T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITIES OF...BELLEVILLE...CONCORDIA...MINNEAPOLIS
1132 AM CDT TUE SEP 15 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...STRONGEST WINDS EXPECTED DURING THE AFTERNOON HOURS.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...THE STRONG SOUTH WINDS WILL MAKE DRIVING DIFFICULT 
  ON EAST AND WEST ORIENTED ROADWAYS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. SECURE LAWN FURNITURE AND TRASH CANS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
915 
WWUS73 KTOP 152357
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT TUE SEP 15 2015


KSZ008-009-020-021-034>037-054-160100-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-150916T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA...
CLAY CENTER...MINNEAPOLIS...ABILENE...JUNCTION CITY...
COUNCIL GROVE...EMPORIA
657 PM CDT TUE SEP 15 2015

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...AS WINDS
HAVE FALLEN BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 14, 11:40 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 14, 11:40 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT MON SEP 14 2015

...Update to aviation forecast discussion...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 308 PM CDT MON SEP 14 2015

Southwest flow aloft has supported a lee side trough in the high
plains and front range, which has caused a strong pressure gradient
across the area today. Southerly winds around 10 to 20 mph with
gusts up to 35 mph will continue into the evening hours. This
pressure gradient is forecast to remain across the area overnight,
which will allow for a continued momentum transfer down to the
surface by preventing a strong inversion from developing. Occasional
wind gusts up to 25 mph are possible overnight within this partly
mixed boundary layer. Low temperatures will also be affected and
should only reached the mid to upper 60s. Some of the models are
depicting that isentropic lift will develop in the early morning
hours across portions of eastern KS. The NAM shows this lift
occurring on the 315 K theta surface, which will be around 750 to
650 mb. Also, above this lift will be around 200-500 j/kg, while
below this lift will be relatively dry air. Therefore there is a
slight chance for isolated to scattered showers and a few storms
mainly across east central and northeast KS a few hours before and
after sunrise. If these showers are weak then they might only amount
to sprinkles, while an actual thunderstorm could produce light rain.
Another thing to note with the enhanced evaporation in the low-level
dry air is that there is a chance high winds could be transfered
down to the surface. Model soundings show wind speeds up to 50 kts
around 1,500 ft above the surface during this period. Isentropic
lift should progress eastward late morning ending the chances for
precip. Highs should be similar to today in the mid 80s to low 90s,
and gusty winds out of the south up to 35 mph are possible
especially in central KS.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 308 PM CDT MON SEP 14 2015

Wednesday and Thursday continue to look quite warm with
temperatures in the upper 80s to lower 90s for highs. Meanwhile,
low temperatures on each morning should be quite warm as well
given well mixed boundary layer through the night and continued
warm advection, and have increased lows accordingly.

There is a small chance for a few storms in north central KS on
Tuesday evening and overnight as a short wave trough tracks from
western Kansas into eastern Nebraska. Expect this trough to
enhance lift across north central KS as it passes, interacting
with modest elevated instability and isentropic ascent to produce
a few thunderstorms...with the main question being whether those
scattered storms will impact any of the local forecast area. If
storms do move into the area, severe weather is unlikely although
a strong low level jet just off the surface may warrant a small
potential for localized strong winds.

Better chances for thunderstorms arrive late Thursday and continue
into Friday evening as a short wave energy moves through the
strong southwesterly flow aloft, interacting with a slow moving to
nearly stalled frontal boundary through the period. Surface low
pressure will also develop and then deepened in southwest
KS...eventually moving across the area as it continues to deepen
on Friday. Current indications are that the front will hang up
across northern KS by Thursday evening with rather strong
convergence along the boundary amidst close to 3000 J/kg of CAPE
and 30 to 35 kts of 0-6 km wind shear. This suggests the potential
for scattered to widespread thunderstorm development by late
Thursday afternoon and evening. A few severe storms will be
possible in this environment through the evening. Additionally,
significant moisture transport into the frontal boundary amidst
the moderate instability and precipitable water values of 1.8-2
inches suggest a heavy rain potential as well which could lead to
some flash flooding. The main uncertainty late Thursday may be how
much forcing exists along the front, and if it can overcome what
may be a decent cap over KS. By Friday, as the surface low deepens
and moves across the area, another round of thunderstorms will be
likely with conditions again favorable for a few strong to severe
storms and locally heavy rain. However, the main uncertainty on
Friday revolves around system speed as the location of the low and
associated fronts by mid to late afternoon will be the primary
impact on when/where storms impact the area.

Drier and cooler air builds in behind the system late Friday into
Saturday with weaker flow aloft as well. There remains some
indication that the front will lift back north as a warm front by
late in the forecast period. There has been a trend for this front
not to lift as far north as previous model runs have suggested...
and have gone with slightly lower POPs focused more over the
southern and western portions of the forecast area during a few
periods...while keeping temperatures near to slightly below
normal.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Tuesday NIGHT)
ISSUED AT 1136 PM CDT MON SEP 14 2015

Expect VFR conds to persist through the fcst period. Will keep the
mention of VCTS given lift focused around 10kft after 08z which
may eventually saturate and realize modest CAPE however coverage
should be isolated to widely sct at best. Gradient remains strong
and mixing in the boundary layer has been persistent. Will remove
LLWS in anticipation of continued mixing overnight given wind
fields and gradient.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...CO
Hazardous weather outlook, Sep 14, 3:41 PM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT MON SEP 14 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-152045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 PM CDT MON SEP 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT
ACROSS EASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES INCREASE LATE THURSDAY INTO FRIDAY. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE...PARTICULARLY ON
THURSDAY EVENING AND FRIDAY AFTERNOON.

&&

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Wind Advisories in Kansas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.